Antidepressant Discontinuation Syndromes

@article{Haddad2001AntidepressantDS,
  title={Antidepressant Discontinuation Syndromes},
  author={Peter M. Haddad},
  journal={Drug Safety},
  year={2001},
  volume={24},
  pages={183-197}
}
Discontinuation symptoms are recognised with tricyclic antidepressants, monoamine oxidase inhibitors, selective serotonin reuptake inhibitors (SSRIs) and miscellaneous antidepressants. A wide variety of symptoms have been described, differing somewhat between antidepressant classes, and several symptom clusters or discontinuation syndromes appear to exist. A common feature is onset within a few days of stopping the antidepressant or, less commonly, reducing the dosage. Discontinuation syndromes… Expand
Understanding and Managing Withdrawal Syndromes After Discontinuation of Antidepressant Drugs.
TLDR
Alternative strategies that do not encompass continuation of antidepressant treatment are required, but there is currently lack of adequate research for guiding the clinical approach. Expand
Pharmacotherapy of Mood Disorders and Treatment Discontinuation
TLDR
The antidepressant discontinuation syndrome is characterised by the time-locked emergence of new, clearly defined and quantifiable signs and symptoms that ensue on stopping or reducing the dose of an antidepressant, and meets the criteria for a withdrawal syndrome. Expand
A Dispensing Error Resulting in Possible Fluoxetine Overdose and Subsequent Discontinuation Syndrome in a Child
TLDR
A case of SSRI discontinuation syndrome is reported in a pediatric patient who was erroneously dispensed fluoxetine (Prozac) and the clinical problems often associated with dispensing errors are demonstrated, especially as it relates to the pediatric population. Expand
Acute and Persistent Withdrawal Syndromes Following Discontinuation of Psychotropic Medications
TLDR
The present overview aimed at analyzing the literature to illustrate withdrawal after decrease, discontinuation, or switch of psychotropic medications based on the drug class, finding that benzodiazepines should be substituted by medications that cause less dependence such as antidepressants and antipsychotics runs counter the available literature. Expand
Antidepressant discontinuation syndrome.
TLDR
There is growing evidence that a sizeable number of patients who are nonadherent or who abruptly discontinue SSRIs and other novel and older antidepressants report somatic, mood, and psychomotor symptoms or discontinuation syndrome. Expand
Discontinuation symptoms in users of selective serotonin reuptake inhibitors in clinical practice: tapering versus abrupt discontinuation
TLDR
One in five patients abruptly discontinued their SSRI therapy in clinical practice, and the effect of tapering with that of abrupt discontinuation on the occurrence of discontinuation symptoms was compared. Expand
[Antidepressant discontinuation syndrome--a problem for the clinician and the patient].
TLDR
Patients' and their families' psychoeducation is still considered a key factor in the management of antidepressant discontinuation syndrome, and clinicians should educate patients about possibility and nature of discontinuation symptoms, the importance of taking medication consistenly. Expand
Discontinuation Syndrome in Dysthymic Patients Treated with Selective Serotonin Reuptake Inhibitors
TLDR
A discontinuation syndrome is common after treatment with SSRIs is stopped in patients with dysthymia, and it appears to be more common in patients receiving paroxetine than in those receiving fluoxettine. Expand
Prevention of the serotonin reuptake inhibitor discontinuation syndrome.
  • L. Sher
  • Medicine
  • Medical hypotheses
  • 2002
TLDR
Patients who have a history of medication noncompliance, who have experienced the discontinuation symptoms in the past, or who have treatment-emergent anxiety are at highest risk for experiencing the SRIDS and need closer monitoring. Expand
Neonatal symptoms following maternal paroxetine treatment: Serotonin toxicity or paroxetine discontinuation syndrome?
TLDR
It is recommended that all neonates exposed to antidepressants during the last trimester should be followed-up closely for adverse symptoms commencing in the first 10 days after birth, though an important differential diagnosis is a paroxetine discontinuation (withdrawal) syndrome. Expand
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 105 REFERENCES
Clinical management of antidepressant discontinuation.
To minimize the symptoms of antidepressant discontinuation, gradual tapering is necessary for all serotonin reuptake inhibitors (SRIs) except fluoxetine, which has an extended half-life. Agents withExpand
The SSRI discontinuation syndrome
  • P. Haddad
  • Medicine
  • Journal of psychopharmacology
  • 1998
A characteristic selective serotonin reuptake inhibitor (SSRI) discontinuation syndrome appears to exist. It is usually mild, commences within 1 week of stopping treatment, resolves spontaneouslyExpand
Antidepressant Withdrawal Syndrome
TLDR
Antimuscarinic agents can be prescribed in order to alleviate the symptoms produced by the withdrawal of TCAs and MAOIs, but to date, no drugs have been shown to be useful in the treatment of SSRI-associated withdrawal symptoms. Expand
Antidepressant Withdrawal Reactions
TLDR
Three case reports of antidepressant withdrawal are presented, including one featuring akathisia (motor restlessness) related to withdrawal of venlafaxine, and treatment involves restarting the antidepressant and tapering it more slowly. Expand
Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. Discontinuation Consensus panel.
TLDR
A group of experts convened in Phoenix, Arizona, to develop a clear description or definition of the SRI discontinuation syndrome, which is distinctly different from the classic withdrawal syndrome associated with alcohol and barbiturates and may be minimized by slowly tapering antidepressant therapy. Expand
Selective serotonin reuptake inhibitor discontinuation syndrome: a randomized clinical trial
TLDR
Abrupt interruption of antidepressant therapy for 5-8 days was associated with the emergence of new somatic and psychological symptoms in patients treated with paroxetine and to a lesser degree sertraline, with few symptoms seen with fluoxetines. Expand
Interruption of selective serotonin reuptake inhibitor treatment
TLDR
Abrupt interruption of SSRI treatment can result in a syndrome characterised by specific physical and psychological symptoms, and placebo substitution for paroxetine was associated with increases in the number and severity of adverse events following the second missed dose, and increases in functional impairment at five days. Expand
Serotonin reuptake inhibitor withdrawal.
TLDR
Reports of withdrawal symptoms in a retrospective chart review of 352 patients treated in an outpatient clinic with the nonselective serotonin reuptake inhibitor clomipramine or with one of the selective SSRIs, fluoxetine, fluvoxamine, paroxettine, or sertraline suggest a role has been suggested for serotonin in coordinating sensory and autonomic function with motor activity. Expand
Possible biological mechanisms of the serotonin reuptake inhibitor discontinuation syndrome. Discontinuation Consensus Panel.
TLDR
Experts have hypothesized that since some symptoms associated with paroxetine withdrawal are similar to those of tricyclic antidepressant discontinuation, they may be caused by cholinergic rebound, which is a factor in SRI discontinuation phenomena. Expand
Adverse Events After the Abrupt Discontinuation of Paroxetine
TLDR
All patients experienced rapid remission of symptoms after paroxetine was reintroduced and gradual tapering of the agent for patients receiving more than 20 mg/day is recommended. Expand
...
1
2
3
4
5
...